Alert archive / Iowa / Wind Advisories in 2024
Wind Advisory 5, NWS Des Moines, IA
NWS Des Moines, IA issued this wind advisory at Apr 5, 2024, 2:25 PM CDT for 26 counties in Iowa. It took effect at Apr 6, 2024, 1:00 PM CDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Apr 5, 2024, 2:25 PM CDT (19:25 UTC)
- In effect from
- Apr 6, 2024, 1:00 PM CDT
- Expired
- Apr 7, 2024, 1:00 AM CDT
- In force
- 12 hr
- Issued by
- NWS Des Moines, IA
All 26 counties
Adair County, IA, Adams County, IA, Audubon County, IA, Boone County, IA, Calhoun County, IA, Carroll County, IA, Cass County, IA, Crawford County, IA, Dallas County, IA, Emmet County, IA, Greene County, IA, Guthrie County, IA, Hamilton County, IA, Hancock County, IA, Humboldt County, IA, Kossuth County, IA, Madison County, IA, Palo Alto County, IA, Pocahontas County, IA, Ringgold County, IA, Sac County, IA, Taylor County, IA, Union County, IA, Webster County, IA, Winnebago County, IA, Wright County, IA
The radar
The Des Moines radar (KDMX), 70 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 7.4 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1682 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
094 WWUS73 KDMX 051925 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 225 PM CDT Fri Apr 5 2024 IAZ004-005-015-023-024-033>035-044>046-057-058-070-071-081-092- 060330- /O.NEW.KDMX.WI.Y.0005.240406T1800Z-240407T0600Z/ Emmet-Kossuth-Palo Alto-Pocahontas-Humboldt-Sac-Calhoun-Webster- Crawford-Carroll-Greene-Audubon-Guthrie-Cass-Adair-Adams-Taylor- Including the cities of Estherville, Algona, Emmetsburg, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge, Denison, Carroll, Jefferson, Audubon, Exira, Guthrie Center, Panora, Bayard, Casey, Atlantic, Greenfield, Stuart, Adair, Fontanelle, Corning, Bedford, Lenox, and New Market 225 PM CDT Fri Apr 5 2024 ...WIND ADVISORY IN EFFECT FROM 1 PM SATURDAY TO 1 AM CDT SUNDAY... * WHAT...Southeast winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Western into portions of central Iowa. * WHEN...From 1 PM Saturday to 1 AM CDT Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines
5 follow-up statements
554 WWUS73 KDMX 060206 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 906 PM CDT Fri Apr 5 2024 IAZ004-005-015-023-024-033>035-044>046-057-058-070-071-081-092- 061015- /O.CON.KDMX.WI.Y.0005.240406T1800Z-240407T0600Z/ Emmet-Kossuth-Palo Alto-Pocahontas-Humboldt-Sac-Calhoun-Webster- Crawford-Carroll-Greene-Audubon-Guthrie-Cass-Adair-Adams-Taylor- Including the cities of Estherville, Algona, Emmetsburg, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge, Denison, Carroll, Jefferson, Audubon, Exira, Guthrie Center, Panora, Bayard, Casey, Atlantic, Greenfield, Stuart, Adair, Fontanelle, Corning, Bedford, Lenox, and New Market 906 PM CDT Fri Apr 5 2024 ...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM SATURDAY TO 1 AM CDT SUNDAY... * WHAT...Southeast winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Western into portions of central Iowa. * WHEN...From 1 PM Saturday to 1 AM CDT Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines
429 WWUS73 KDMX 061525 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 1025 AM CDT Sat Apr 6 2024 IAZ004-005-015-023-024-033>035-044>046-057-058-070-071-081-092- 062330- /O.CON.KDMX.WI.Y.0005.240406T1800Z-240407T0600Z/ Emmet-Kossuth-Palo Alto-Pocahontas-Humboldt-Sac-Calhoun-Webster- Crawford-Carroll-Greene-Audubon-Guthrie-Cass-Adair-Adams-Taylor- Including the cities of Estherville, Algona, Emmetsburg, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge, Denison, Carroll, Jefferson, Audubon, Exira, Guthrie Center, Panora, Bayard, Casey, Atlantic, Greenfield, Stuart, Adair, Fontanelle, Corning, Bedford, Lenox, and New Market 1025 AM CDT Sat Apr 6 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM CDT SUNDAY... * WHAT...Southeast winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Western into portions of central Iowa. * WHEN...From 1 PM Saturday to 1 AM CDT Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines
779 WWUS73 KDMX 061943 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 243 PM CDT Sat Apr 6 2024 IAZ004-005-015-023-024-033>035-044>046-057-058-070-071-081-092- 070345- /O.CON.KDMX.WI.Y.0005.000000T0000Z-240407T0600Z/ Emmet-Kossuth-Palo Alto-Pocahontas-Humboldt-Sac-Calhoun-Webster- Crawford-Carroll-Greene-Audubon-Guthrie-Cass-Adair-Adams-Taylor- Including the cities of Estherville, Algona, Emmetsburg, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge, Denison, Carroll, Jefferson, Audubon, Exira, Guthrie Center, Panora, Bayard, Casey, Atlantic, Greenfield, Stuart, Adair, Fontanelle, Corning, Bedford, Lenox, and New Market 243 PM CDT Sat Apr 6 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM CDT SUNDAY... * WHAT...Southeast winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Western into portions of central Iowa. * WHEN...From 1 PM Saturday to 1 AM CDT Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines
032 WWUS73 KDMX 062151 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 451 PM CDT Sat Apr 6 2024 IAZ006-016-025-036-047-059-072-082-093-070600- /O.EXA.KDMX.WI.Y.0005.000000T0000Z-240407T0600Z/ Winnebago-Hancock-Wright-Hamilton-Boone-Dallas-Madison-Union- Ringgold- Including the cities of Winterset, Clarion, Belmond, Creston, Mount Ayr, Webster City, Forest City, Britt, Boone, Adel, Earlham, Waukee, Garner, Lake Mills, Perry, Eagle Grove, and Kanawha 451 PM CDT Sat Apr 6 2024 ...WIND ADVISORY IN EFFECT UNTIL 1 AM CDT SUNDAY... * WHAT...Southeast winds 25 to 35 mph with gusts up to 50 mph. * WHERE...Boone, Dallas, Hamilton, Hancock, Winnebago, Wright, Madison, Ringgold, and Union Counties. * WHEN...Until 1 AM CDT Sunday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ IAZ004-005-015-023-024-033>035-044>046-057-058-070-071-081-092- 070600- /O.CON.KDMX.WI.Y.0005.000000T0000Z-240407T0600Z/ Emmet-Kossuth-Palo Alto-Pocahontas-Humboldt-Sac-Calhoun-Webster- Crawford-Carroll-Greene-Audubon-Guthrie-Cass-Adair-Adams-Taylor- Including the cities of Atlantic, Estherville, Laurens, Sac City, Audubon, Fontanelle, Algona, Jefferson, Bedford, Adair, Carroll, Rolfe, New Market, Early, Pomeroy, Rockwell City, Wall Lake, Odebolt, Humboldt, Emmetsburg, Pocahontas, Exira, Fonda, Gilmore City, Manson, Panora, Lake View, Bayard, Stuart, Lake City, Schaller, Denison, Fort Dodge, Casey, Lenox, Guthrie Center, Greenfield, and Corning 451 PM CDT Sat Apr 6 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM CDT SUNDAY... * WHAT...Southeast winds 25 to 35 mph with gusts up to 50 mph. * WHERE...Portions of central, north central, northwest, southwest, and west central Iowa. * WHEN...Until 1 AM CDT Sunday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. $$ Bury
569 WWUS73 KDMX 070203 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 903 PM CDT Sat Apr 6 2024 IAZ004>006-015-016-023>025-033>036-044>047-057>059-070>072-081-082- 092-093-070600- /O.CON.KDMX.WI.Y.0005.000000T0000Z-240407T0600Z/ Emmet-Kossuth-Winnebago-Palo Alto-Hancock-Pocahontas-Humboldt- Wright-Sac-Calhoun-Webster-Hamilton-Crawford-Carroll-Greene-Boone- Audubon-Guthrie-Dallas-Cass-Adair-Madison-Adams-Union-Taylor- Ringgold- Including the cities of Atlantic, Estherville, Clarion, Laurens, Mount Ayr, Boone, Sac City, Audubon, Fontanelle, Webster City, Eagle Grove, Algona, Creston, Jefferson, Bedford, Adair, Carroll, Forest City, Rolfe, Early, New Market, Waukee, Pomeroy, Rockwell City, Wall Lake, Perry, Odebolt, Kanawha, Humboldt, Emmetsburg, Pocahontas, Exira, Fonda, Gilmore City, Manson, Panora, Lake Mills, Lake View, Winterset, Bayard, Stuart, Belmond, Lake City, Schaller, Denison, Fort Dodge, Adel, Britt, Earlham, Casey, Lenox, Guthrie Center, Greenfield, Garner, and Corning 903 PM CDT Sat Apr 6 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM CDT SUNDAY... * WHAT...Southeast winds 25 to 35 mph with gusts up to 45 mph. * WHERE...Portions of central, north central, northwest, south central, southwest, and west central Iowa. * WHEN...Until 1 AM CDT Sunday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Bury
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this wind advisory went out at Apr 5, 12:33 PM CDT, 1 hour 52 minutes earlier. Its key messages:
- Pleasant spring weather today.
- Strong winds Saturday into Saturday night, followed by showers and storms Saturday night into Sunday. The severe threat is low, but a conditional threat for a few tornadoes may develop Sunday afternoon and evening.
- Forecast trending drier Monday through mid-week.
Area forecast discussion, Apr 5, 12:33 PM CDT, 1 hour 52 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1233 PM CDT Fri Apr 5 2024 ...Updated for the 18z Aviation Discussion... .KEY MESSAGES... - Pleasant spring weather today. - Strong winds Saturday into Saturday night, followed by showers and storms Saturday night into Sunday. The severe threat is low, but a conditional threat for a few tornadoes may develop Sunday afternoon and evening. - Forecast trending drier Monday through mid-week. && .DISCUSSION... Issued at 305 AM CDT Fri Apr 5 2024 All is quiet across the forecast area tonight as we are sandwiched between large upper lows on either coast. Winds have backed off considerably as a surface ridge axis slowly passes through. The light winds, clear skies, and dry airmass has led to ideal radiative cooling conditions. Favorable low lying areas in western and northern Iowa may drop into the low 20s by daybreak this morning. High pressure rules the day ahead with pleasant spring conditions highlighted quite a bit of sunshine, light winds, and near normal highs in the mid 50s to near 60. The lull in activity is short lived as the deep western conus trough pushes off the central Rockies Saturday and becomes negatively tilted as it swings northeast. Low level conditions rapidly respond to a deepening surface low moving toward the Nebraska Sandhills region, leading to a very tight pressure gradient and strong isallobaric forcing for higher sustained winds/wind gusts. While the highest winds are expected to remain west of our area, we will still likely see southeast wind gusts approach advisory criteria over at least our western counties by late afternoon or evening. Model soundings at DNS show 40+ kts at the top of the mixed layer after 21z, then further increasing into the evening and early overnight as the LLJ cranks up. Confidence in the peak wind gust potential decreases toward nighttime though, as models tend to over mix the boundary layer within southeasterly wind + warm air advection regimes. Hedging the forecast right now toward the more conservative guidance. Elevated to near critical fire weather conditions may develop over portions of the area Saturday afternoon. Refer to the Fire Weather section for more information. Precipitation chances quickly increase Saturday evening and night as showers and storms push through within a narrow moisture axis. Hires models show a line/multiples broken lines of elevated convection quickly moving north and east through the cwa. Despite the strong background kinematics, instability is not overly robust especially with north and east extent. This will be a limiting factor on any strong/severe potential as storms push through. Steep mid level lapse rates and deep layer shear may still be enough to support some stronger transient updrafts capable of producing hail and mixing higher wind gusts down to the surface. Shower/storm chances continue into Sunday as the upper low slowly wobbles toward the MO River by late day and attendant surface front + moisture axis remains over the area. The environment ahead of the front will be highly sheared and may be supportive of a low-end tornado threat should sufficient surface-based instability be realized. The remainder of the forecast period is trending drier. The weekend upper low slowly waffles north and weakens Monday into Tuesday as dry air wraps around the southern periphery, likely wiping out our precip potential save for perhaps our far northern counties. Another large western conus low makes an eastward push toward mid-week, but follows the previously established trend of a more southerly track. NBM continues to advertise lower chance PoPs, but this is looking increasingly unlikely in both recent deterministic and ensemble data sets. && .AVIATION /18Z TAFS THROUGH 18Z SATURDAY/... Issued at 1232 PM CDT Fri Apr 5 2024 Widespread VFR conditions are expected for the duration of the forecast. Surface winds remain light from the east to northeast today but increase quickly on Saturday morning from the east southeast. Visibilities remain unrestricted for the duration of the forecast as well. && .FIRE WEATHER... Issued at 305 AM CDT Fri Apr 5 2024 Elevated to near critical fire weather conditions may develop Saturday afternoon from a combination of strong southeasterly winds and low RH. High confidence in sustained winds of 20-25+ mph over much of the forecast area with gusts of 30-40 mph, likely higher at times in western Iowa. RH values are a bit more uncertain as there will be a battle between increasing moisture ahead of an approaching storm system and a dry airmass just to our east. Opted to hedge toward the drier model guidance as it looks more likely that the dry airmass will be recycled back into the state by the strong winds, along with the potential for deeper boundary layer mixing that would further reduce humidity. This scenario drops min RH values into the upper 20 to mid 30 percent range during the peak heating hours. While these values not quite reach RFW thresholds, the situation may still warrant headline consideration given the high wind gusts and potential for extreme fire behavior. && .DMX WATCHES/WARNINGS/ADVISORIES...None. && DISCUSSION...Martin AVIATION...Cogil FIRE WEATHER...Martin
Hazardous weather outlook, Apr 5, 4:26 AM CDT, 9 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 426 AM CDT Fri Apr 5 2024 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-060930- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 426 AM CDT Fri Apr 5 2024 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Strong winds and low humidities will result in elevated fire weather conditions west and north Saturday afternoon. Chances for thunderstorms return to the forecast Saturday night into Sunday. The severe weather potential appears low at this time. .SPOTTER INFORMATION STATEMENT... Spotters will not be needed through Saturday.
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 5, 2:47 PM CDT | Fire Weather Watch | DMX | Calhoun, Carroll, Crawford, Emmet, Humboldt, Kossuth and 3 more | 12 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.